Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 149, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 3:09 PM CDT for Pipestone County, Rock County, Minnesota; Moody County, South Dakota. It was in force for 51 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 3:09 PM CDT (20:09 UTC)
- Expired
- Jun 20, 2005, 4:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Pipestone County, MN, Rock County, MN, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:25 PM CDT | HAIL 0.75 | S Ihlen, MN | HAIL WAS REPORTED BETWEEN IHLEN AND JASPER |
| Jun 20, 3:25 PM CDT | TORNADO | 2 W Jasper, MN | UNCONFIRMED PUBLIC REPORT OF TORNADO. |
| Jun 20, 3:25 PM CDT | TORNADO | 2 Wsw Jasper, MN | |
| Jun 20, 3:27 PM CDT | HAIL 0.75 | Ihlen, MN | ROTATION OVER JASPER AT 327 PM. |
| Jun 20, 3:35 PM CDT | HAIL 0.75 | Jasper, MN | |
| Jun 20, 3:42 PM CDT | HAIL 0.75 | 1 S Jasper, MN | |
| Jun 20, 3:42 PM CDT | HAIL 0.75 | Jasper, MN | |
| Jun 20, 3:53 PM CDT | HAIL 0.75 | 2 Wsw Jasper, MN | |
| Jun 20, 4:04 PM CDT | TSTM WND DMG | Jasper, MN | STRONG WINDS PUSHED OVER TREES AND POWER LINES CAUSING OUTAGES IN BOTH JASPER AND THE IHLEN STATE PARK AREA NORTH OF JASPER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3072 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 202009
SVRFSD
MNC117-133-SDC101-202100-
/O.NEW.KFSD.SV.W.0149.050620T2009Z-050620T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT MON JUN 20 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEAST MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
SOUTHWEST PIPESTONE COUNTY IN SOUTHWEST MINNESOTA
NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 400 PM CDT
* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTHWEST OF JASPER...OR ABOUT 11 MILES SOUTHWEST OF PIPESTONE...
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JASPER AROUND 315 PM CDT
TROSKY AROUND 325 PM CDT
EDGERTON AROUND 340 PM CDT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4401 9637 4386 9662 4386 9644 4365 9644
4384 9606
$$
084 follow-up statements
000 WWUS53 KFSD 202023 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 323 PM CDT MON JUN 20 2005 SDC101-202100- /O.CON.KFSD.SV.W.0149.000000T0000Z-050620T2100Z/ MOODY SD- 323 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR SOUTHEAST MOODY COUNTY... AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER PIPESTONE COUNTY...OR ABOUT 10 MILES SOUTH OF PIPESTONE...MOVING SOUTHEAST AT 15 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4397 9646 4385 9663 4385 9646 4390 9646 $$ 08
000 WWUS53 KFSD 202038 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 338 PM CDT MON JUN 20 2005 SDC101-202100- /O.CON.KFSD.SV.W.0149.000000T0000Z-050620T2100Z/ MOODY SD- 338 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR SOUTHEAST MOODY COUNTY... AT 338 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER MOODY COUNTY...OR ABOUT 11 MILES SOUTHWEST OF PIPESTONE...MOVING SOUTHEAST AT 15 MPH. AT 321 PM CDT...DIME SIZE HAIL WAS REPORTED IN COLMAN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4397 9646 4385 9663 4385 9646 4390 9646 $$ 08
000 WWUS53 KFSD 202055 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 354 PM CDT MON JUN 20 2005 SDC101-202100- /O.CON.KFSD.SV.W.0149.000000T0000Z-050620T2100Z/ MOODY SD- 354 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR MOODY COUNTY... AT 354 PM CDT...TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL WERE SEEN OVER FAR SOUTHERN MOODY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4397 9646 4385 9663 4385 9646 4390 9646 $$ 08
000 WWUS53 KFSD 202059 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 PM CDT MON JUN 20 2005 SDC101-202110- /O.EXP.KFSD.SV.W.0149.000000T0000Z-050620T2100Z/ MOODY SD- 400 PM CDT MON JUN 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST MOODY COUNTY EXPIRES AT 400 PM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4397 9646 4385 9663 4385 9646 4390 9646 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:30 AM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 20, 10:30 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT MON JUN 20 2005 .DISCUSSION... WARM AND MUGGY AIRMASS ACROSS THE AREA AS HIGH PRESSURE REMAINS STATIONARY OVER CENTRAL US. A SERIES OF OUTFLOW BOUNDARIES SURGING SOUTHEAST OUT OF EARLY MORNING CONVECTIVE COMPLEX IN SOUTHERN NORTH DAKOTA WILL POTENTIALLY BECOME THE FOCUS FOR CONVECTION LATER TODAY. IN ADDITION...WEAK SURFACE BOUNDARY EXTENDING FROM NEAR KABR TO KPIR EXPECTED TO REMAIN NEARLY STATIONARY THROUGHOUT THE DAY. SURFACE BASED CAPE VALUES ACROSS CWA WILL RISE TO AROUND 3000 J/KG THROUGHOUT THE DAY TODAY WITH LI VALUES AROUND NEGATIVE 6. TEMPERATURES VERY WARM ALOFT WITH 14 AND 13 DEGREES C AT 700 MB ON 12Z UNR AND ABR SOUNDINGS...AND WILL LIKELY SUPPRESS ANY POTENTIAL CONVECTION TILL LATE THIS AFTERNOON. HAVE THEREFORE REMOVED ALL AFTERNOON POPS. BEST CHANCES FOR THUNDERSTORM THIS EVENING INTO TONIGHT WILL BE IN NORTHWESTERN PORTIONS OF THE CWA...WHERE CAP IS NOT AS STRONG. WEAK WIND SHEAR NOT ALL THAT SUPPORTIVE FOR WIDESPREAD ORGANIZED SEVERE WEATHER...WITH THE BEST SHEAR LOCATED NEAR ANY BOUNDARIES. BEST SEVERE WEATHER POTENTIAL FOR DAMAGING WINDS WITH DRY AIR ENTRAINMENT FROM ALOFT. FREEZING LEVELS ELEVATED AROUND 16K FT...SO EXPECT LARGE HAIL THREAT TO BE SOMEWHAT MINIMIZED. UPDATE ON THE WAY. && .PREV. DISCUSSION... TYPICAL MODEL BIASES WITH ETA TOO FAST AND AGGRESSIVE MOVG IN SCT TSTMS WITH RIDGE RIDER TDA AND AGAIN TUE...AND GFS OVERALL TOO SLOW AND TOO FAR WEST WITH PATTERN. SLY FLOW OF VERY WARM AND MORE HUMID AIR WILL MOVE EWD OVR CWA TDA AND PREV FCST TEMPS LOOK GOOD. AS A MATTER OF FACT...WILL HAVE TO WORRY ABOUT SOME 100 DEG HEAT INDICES WITH COMBO OF HEAT AND HUMIDITY...MAINLY IN SD PTN OF CWA THIS AFTN...AND IN MO VALLEY FOR TUE. DVLPG NE TO SW BOUNDARY IN CNTRL SD WILL BE FOCUS FOR ANY CONVECTIVE DVLPMT TDA...THEN SHOULD BE BATCH OF SCT TSTMS MOVG SEWD TNGT OVR NRN AND ERN CWA ALG EDGE OF CAP. HOWEVER...MAIN CHG TO PREV FCST IS TO SLOW DOWN BACK DOOR CDFNT INTO CWA TUE...PERMITTING TEMPS TO WARM INTO LWR 90S ALG MO VALLEY. FNT SHUD ACT AS BOUNDARY FOR NEXT PSBLY SIGNIFICANT RIDGE RIDER SEWD OVR CWA TUE AFTN AND NGT. ETA HITS MORE IN ERN CWA TUE AFTN AND GFS BULLEYES WRN CWA TUE NGT...AND THINK A COMPROMISE IS IN ORDER OVR CWA LATE TUE AFTN THRU EVE. ANY STORMS THAT CAN BREAK THE CAP SHOULD BE HP SUPERCELLS WITH GOOD SHEAR AND CAPE EXPCD. THEN BREAK EXPCD WED THRU THU BUT WARMING UP AGAIN AHEAD OF CDFNT THAT SHOULD MOVE OVR CWA THU NGT. THIS FNT COULD BE MORE ACTIVE THAN PREV FCST AS SIGNS OF FNT SLOWING WITH BTR MOISTURE CONVERGENCE...SO WILL ADD THU NGT TO FRI WITH CHC TSTMS IN CWA. OVERALL COULD END UP ON THE BUSY SIDE AS VARIOUS RIDGE RIDERS INTRUDE ON TROPICAL UPR RDG INTO CWA FOR THE FORESEEABLE FUTURE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/RYRHOLM
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 2:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 5 NW RAMONA 44.17N 97.29W
06/20/2005 0.75 INCH LAKE SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Jun 20, 2:52 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 1 W RAMONA 44.12N 97.24W
06/20/2005 0.88 INCH LAKE SD EMERGENCY MNGR
&&
CJANSENLocal storm report, Jun 20, 3:02 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SLAYTON 43.99N 95.75W
06/20/2005 0.75 INCH MURRAY MN TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:28 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 47 min |
| Jun 20, 3:17 PM CDT | Tornado Warning | FSD | Pipestone, Rock | 32 min |
| Jun 20, 3:45 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 31 min |
| Jun 20, 3:46 PM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 28 min |
| Jun 20, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 33 min |
| Jun 20, 4:01 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 44 min |
| Jun 20, 4:39 PM CDT | Severe Thunderstorm Warning | FSD | Jackson | 52 min |
| Jun 20, 4:41 PM CDT | Flash Flood Warning | FSD | Jackson | 3 hr |
| Jun 20, 2:29 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 46 min |
| Jun 20, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 25 min |
| Jun 20, 6:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.